Management of Adverse Events Associated With Tyrosine Kinase Inhibitor Use in Adult Patients With Chronic Myeloid Leukemia in Chronic Phase: An Advanced Practice Perspective
Stephanie Bauer, RN, MSN, BC-FNP, Holly Comer, MSN, APRN, Brooke Ramsey, RN, MSN, ANP-BC, and Katy Thomas, RN, MSN, ANP-C
From Washington University School of Medicine in St. Louis, St. Louis, Missouri
Authors’ disclosures of conflicts of interest are found at the end of this article.
Correspondence to: Stephanie Bauer, RN, MSN, BC-FNP, Washington University School of Medicine, 660 S. Euclid Avenue, St. Louis, MO 63110. E-mail: firstname.lastname@example.org
J Adv Pract Oncol 2021;12(5):521–533 |
© 2021 Harborside™
The tyrosine kinase inhibitors (TKIs) imatinib, dasatinib, nilotinib, bosutinib, and ponatinib have drastically improved the life expectancies of patients with chronic myeloid leukemia in chronic phase (CML-CP). While survival outcomes are comparable across first-line TKIs, each TKI has a unique toxicity profile that should be considered before starting or managing any treatment. Furthermore, the safety and tolerability of TKIs are particularly important in CML-CP, as the majority of patients remain on treatment for several years or for life. Management of adverse events (AEs) is critical to ensure adherence to treatment and to maintain efficacy and quality of life; management should also be considered in the context of the patient’s molecular response to therapy to avoid switching TKIs unnecessarily. We present case studies examining pleural effusion occurring with bosutinib and dasatinib, cardiovascular events associated with nilotinib and ponatinib, and myelosuppression, which is common across all TKIs. We discuss the management of these AEs based on international guidelines and present our collective experience for advanced practitioners to consider.
For access to the full length article, please sign in